Although it is on the verge of winning its first 18-49 viewer title in 20 years, CBS won't change much going into next season -- keeping its longtime
programming trend of starting the fewest new shows for the upcoming fall season of any of the big broadcast networks.
CBS will finish the current season as the top-rated network among 18-49 viewers -- the first time since the 1991-1992 season. And for the 10th time in 11 seasons, it will be No. 1 among the adults 25-54 demo.
But for CBS and all networks, all this isn't totally good news -- ratings continue to drift lower. Many networks are down by double-digit percentages in their C3 ratings -- commercial ratings plus three days of time-shifted viewing -- the currency by which networks get paid from advertisers.
Even looking at program ratings, CBS is down 3% versus a year ago to a Nielsen 2.9 rating among 18-49 viewers for the live program plus seven days of time-shifted viewing through May 12. Fox is next at a 2.5, off 22%; NBC is right behind at a 2.4, down 4%; and ABC is next at a 2.2, 12% less than a year ago. The CW comes in fifth at a 0.7 rating, down 13%.
Four of the five new fall shows for CBS are comedies -- and two will be placed on a totally revamped Thursday night.
One of the higher-profile shows features Robin Williams and Sarah Michelle Gellar in "The Crazy Ones," where Williams plays an unorthodox leading advertising executive and Gellar, his daughter, a more conservative partner in their firm. "Crazy" takes over a key 9 p.m. time period on Thursdays, to be followed by "Two and a Half Men" at 9:30 p.m. This hour block replaces "Person of Interest," which moves to Tuesdays at 10 p.m.
Earlier in the night, "The Millers" at 8:30 is scheduled -- a multi-generational family show from executive producer Greg Garcia ("Raising Hope") starring Will Arnett as a reporter who has to do deal with his impending parents' breakup.
CBS is also revamping Monday night in a big way. "We Are Men" is a single-camera comedy about four single guys living in a short-term apartment complex who bond over missteps in love and relationships. It airs at 8:30 p.m. after "How I Met Your Mother."
After "2 Broke Girls" at 9 p.m. comes a new comedy from Chuck Lorre, "Mom," starring Anna Faris as a newly sober single mom raising two children and Allison Janney as her estranged mother.
Later that night at 10 p.m. is "Hostages," about a premiere surgeon thrown into a political conspiracy when her family is taken hostage by a rogue FBI agent. This show will run through the fall and end with a season finale in January. Then "Intelligence" starts up. It features Josh Holloway ("Lost") as a high-tech intelligence operative enhanced with a super-computer microchip in his brain. These shows will replace "Hawaii Five-0," which moves to Friday at 9 p.m.
Other midseason shows include "Friends with Better Lives," a romantic comedy about six friends at different stages in their lives, and "Reckless," a legal drama set in Charleston, S.C.
CBS Television Network 2013-2014 Prime-Time Schedule
(New shows in bold; NT=New Time, all times EST/PST)
8:00-8:30 p.m. "How I Met Your Mother"
8:30-9:00 p.m. "We Are Men"
9:00-9:30 p.m. "Two Broke Girls"
9:30-10:00 p.m. "Mom"
10:00-11:00 p.m. "Hostages"
8:00-9:00 p.m. "NCIS"
9:00-10:00 p.m. "NCIS: Los Angeles"
10:00-11:00 p.m. "Person of Interest" (NT)
8:00-9:00 p.m. "Survivor"
9:00-10:00 p.m. "Criminal Minds"
10:00-11:00 p.m. "CSI: Crime Scene Investigation"
8:00-8:30 p.m. "The Big Bang Theory"
8:30-9:00 p.m. "The Millers"
9:00-9:30 p.m. "The Crazy Ones"
9:30-10:00 p.m. "Two And A Half Men" (NT)
10:00-11:00 p.m. "Elementary"
8:00-9:00 p.m. "Undercover Boss"
9:00-10:00 p.m. "Hawaii Five-0" (NT)
10:00-11:00 p.m. "Blue Bloods"
8:00-8:30 p.m. "Comedytime Saturday" (N)
8:30-9:00 p.m. "Comedytime Saturday" (N)
9:00-10:00 p.m. "Crimetime Saturday"
10:00-11:00 p.m. "48 Hours"
7:00-8:00 p.m. "60 Minutes"
8:00-9:00 p.m. "The Amazing Race"
9:00-10:00 p.m. "The Good Wife"
10:00-11:00 p.m. "The Mentalist"